Alabama, 2005

Hail in Alabama, March 22, 2005

March 22, 2005 · NWS HUN · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 22, 9:57 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 22, 9:57 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
957 PM CST TUE MAR 22 2005

.UPDATE...
WILL BE AMENDING ZONES REAL SOON TO CONTINUE SEVERE THUNDERSTORM
WATCH FOR LAUDERDALE...COLBERT...AND FRANKLIN COUNTIES IN NORTHWEST
ALABAMA UNTIL AT LEAST 05Z DUE TO LINE OF STRONG STORMS MOVING INTO
THE FA.

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

TROUTMAN
Hazardous weather outlook, Mar 22, 9:43 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
943 PM CST TUE MAR 22 2005

ALZ001>010-016-TNZ076-096-097-231100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
943 PM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE..

.DAY ONE...(OVERNIGHT)...

STRONG TO POTENTIALLY SEVERE STORMS ARE LIKELY TO CONTINUE TO DEVELOP
ACROSS PORTIONS OF EAST MISSISSIPPI INTO NORTH ALABAMA AND
SOUTHERN MIDDLE TENNESSEE THROUGH THE EARLY MORNING HOURS AHEAD OF A
COLD FRONT MOVING EAST THROUGH THE TENNESSEE VALLEY. THE STORMS WILL
SPREAD ACROSS THE AREA OVERNIGHT WITH SOME LARGE HAIL...DAMAGING
WINDS AND BRIEF HEAVY RAINFALL BEING THE MAIN WEATHER THREATS. EXPECT
THE THREAT OF SEVERE WEATHER TO DIMINISH ACROSS THE AREA TOWARD
MORNING.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE NEXT STORM SYSTEM WILL APPROACH THE TENNESSEE VALLEY ON FRIDAY
...BRINGING SHOWERS AND THUNDERSTORMS FOR THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN
ACTIVATED MAINLY WEST OF INTERSTATE 65 DUE TO THE SEVERE WEATHER
THREAT OVERNIGHT.

TROUTMAN

In the hours before

Special weather statement, Mar 22, 9:35 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 PM CST TUE MAR 22 2005

ALZ002>005-230415-
COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-
935 PM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS ACROSS
FRANKLIN...COLBERT...LAWRENCE...AND LIMESTONE COUNTIES...

AT 935 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
RUSSELLVILLE IN FRANKLIN COUNTY. HAIL UP TO THE SIZE OF DIMES...WIND
GUSTS TO 40 MPH...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
THIS STORM. THIS STORM WILL ENTER EASTERN COLBERT COUNTY EAST OF
LITTLEVILLE...AND CONTINUE TO NEAR LEIGHTON BY 10 PM.

ANOTHER STORM LOCATED JUST EAST OF COURTLAND IN NORTHERN LAWRENCE
COUNTY WAS SHOWING SIGNS OF INTENSIFYING. THIS STORM WAS MOVING
NORTH AT 40 MPH...AND WILL CROSS THE TENNESSEE RIVER NEAR SHOAL
CREEK. AFFECTED AREAS WILL INCLUDE COXEY AND OLIVER. THIS STORM
LIKELY WILL CONTAIN HAIL UP TO THE SIZE OF DIMES...WIND GUSTS TO 40
MPH...AND LOCALLY HEAVY RAINFALL.

REMAIN INDOORS UNTIL THESE STORMS PASS. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT FOR FRANKLIN AND COLBERT COUNTY UNTIL 10 PM...
WHILE A TORNADO WATCH REMAINS IN EFFECT FOR LAWRENCE COUNTY UNTIL 2
AM.

27
Special weather statement, Mar 22, 10:03 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1003 PM CST TUE MAR 22 2005

ALZ001>003-230515-
COLBERT AL-FRANKLIN AL-LAUDERDALE AL-

SEVERE THUNDERSTORM WATCH NUMBER 71...PREVIOUSLY IN EFFECT UNTIL
10 PM CST...HAS BEEN EXTENDED UNTIL 11 PM CST FOR THE FOLLOWING
AREAS

IN ALABAMA THIS WATCH INCLUDES 3 COUNTIES

IN NORTHWEST ALABAMA

COLBERT               FRANKLIN AL           LAUDERDALE

THIS INCLUDES THE CITIES OF...MUSCLE SHOALS...
RUSSELLVILLE AND FLORENCE

ALZ004-007-016-230800-
CULLMAN AL-LAWRENCE AL-MORGAN AL-

TORNADO WATCH NUMBER 72 REMAINS VALID UNTIL 2 AM CST FOR THE
FOLLOWING AREAS

IN ALABAMA THIS WATCH INCLUDES 3 COUNTIES

IN NORTH CENTRAL ALABAMA

CULLMAN               MORGAN

IN NORTHWEST ALABAMA

LAWRENCE

THIS INCLUDES THE CITIES OF...MOULTON...HARTSELLE AND CULLMAN

TROUTMAN
Special weather statement, Mar 22, 10:13 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1013 PM CST TUE MAR 22 2005

ALZ001-230445-
LAUDERDALE-
1013 PM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS ENTERING
LAUDERDALE COUNTY...

AT 1010 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
ENTERING EXTREME WESTERN LAUDERDALE COUNTY.  THIS STORM WILL MOVE TO
THE NORTHEAST AND ENTER LAUDERDALE COUNTY BY 1045 PM.  IT WILL
AFFECT THE CITIES OF WATERLOO...THREET AND OAKLAND THROUGH 1045
PM.  THE MAIN THREATS WILL BE WIND GUSTS TO 45 MPH...HAIL TO THE
SIZE OF DIMES...AND LOCALLY HEAVY RAINFALL.

REMAIN INDOORS UNTIL THE STORM HAS PASSED.  A SEVERE THUNDERSTORM
WATCH REMAINS IN EFFECT UNTIL 11 PM FOR LAUDERDALE COUNTY.

PB
Special weather statement, Mar 22, 10:27 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1027 PM CST TUE MAR 22 2005

ALZ010-230515-
DE KALB-
1027 PM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND HEAVY
RAIN ENTERING DEKALB COUNTY...

AT 1027 PM CST...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS MOVING NORTHWARD INTO DEKALB COUNTY FROM ETOWAH AND
CHEROKEE COUNTIES...AND A LARGE AREA OF LIGHT TO MODERATE RAINFALL
EXTENDING AHEAD OF IT. THIS CLUSTER OF STORMS CONTAINS FREQUENT
CLOUD TO GROUND LIGHTNING...HAIL TO THE SIZE OF DIMES...AND WIND
GUSTS TO 40 MPH. AFFECTED AREAS THROUGH 1115 PM INCLUDE
COLLINSVILLE..CROSSVILLE...PAINTER...GERALDINE...AND FORT PAYNE.
REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

IN ADDITION...AN EXTENDED PERIOD OF HEAVY RAINFALL WILL OCCUR WITH
THIS CLUSTER OF SHOWERS AND THUNDERSTORMS. KEEP AN EYE ON NEARBY
DRAINAGE DITCHES...CREEKS...AND STREAMS...AND BE PREPARED TO MOVE
TO HIGHER GROUND IF THE WATER RISES.

27
Special weather statement, Mar 22, 10:35 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1035 PM CST TUE MAR 22 2005

ALZ002-003-230535-
COLBERT-FRANKLIN AL-
1035 PM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS
ENTERING WESTERN COLBERT AND FRANKLIN COUNTIES...

AT 1035 PM CST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS MOVING INTO WESTERN COLBERT AND FRANKLIN COUNTIES FROM
MISSISSIPPI.  THIS LINE CONTAINS FREQUENT CLOUD TO GROUND
LIGHTNING...HAIL TO THE SIZE OF DIMES...AND WIND GUSTS TO 40 MPH. THE
STRONGEST PART OF THE LINE WILL MOVE ALONG THE COLBERT FRANKLIN
COUNTY LINE THROUGH 1130 PM. ELSEWHERE...MAINLY A BRIEF PERIOD OF
HEAVY RAINFALL CAN BE EXPECTED.

REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. A SEVERE THUNDERSTORM
WATCH REMAINS IN EFFECT UNTIL 11 PM CST.

27
Special weather statement, Mar 22, 11:01 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1101 PM CST TUE MAR 22 2005

ALZ001>003-230600-
COLBERT AL-FRANKLIN AL-LAUDERDALE AL-

THE NATIONAL WEATHER SERVICE HAS ALLOWED TO EXPIRE SEVERE
THUNDERSTORM WATCH 71 FOR THE FOLLOWING AREAS

IN ALABAMA THIS ALLOWS TO EXPIRE 3 COUNTIES

IN NORTHWEST ALABAMA

COLBERT               FRANKLIN AL           LAUDERDALE

THIS INCLUDES THE CITIES OF...MUSCLE SHOALS...
RUSSELLVILLE AND FLORENCE

ALZ004-007-016-230800-
CULLMAN AL-LAWRENCE AL-MORGAN AL-

TORNADO WATCH NUMBER 72 REMAINS VALID UNTIL 2 AM CST FOR THE
FOLLOWING AREAS

IN ALABAMA THIS WATCH INCLUDES 3 COUNTIES

IN NORTH CENTRAL ALABAMA

CULLMAN               MORGAN

IN NORTHWEST ALABAMA

LAWRENCE

THIS INCLUDES THE CITIES OF...MOULTON...HARTSELLE AND CULLMAN

27

The radar

The Columbus AFB radar (KGWX), 122 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lauderdale

When
March 22, 11:04 PM CST to 11:06 PM CST
Where
Lauderdale County, 3 mi N of Florence
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -87.667

Golf ball size hail reported along Cloverdale Road.

Hail, Lauderdale

When
March 22, 11:05 PM CST to 11:07 PM CST
Where
Lauderdale County, 8 mi NNW of Florence
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -87.717

Golf ball size hail reported at intersection of Highway 157 and County Road 6.

Hail, Lauderdale

When
March 22, 11:09 PM CST to 11:11 PM CST
Where
Lauderdale County, 5 mi N of Florence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.867, -87.667

Penny size hail reported.

Hail, Lauderdale

When
March 22, 11:10 PM CST to 11:13 PM CST
Where
Lauderdale County, 4 mi N of Florence
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -87.667

Nickel size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444615, 5444616, 5444617, 5444618.